Some Antidepressants Cause Weight Gain

Medications are all poisonous but did you know some cause weight gain?
I want you to drop everything and go into your medicine cabinet to look and see if your taking any of these prescription medications.
You can try to loose weight but they confuse the hormones so much it can be almost impossible!!
Are you a victim of a very nasty side effect of a medication meant to help you?
Added weight always causes problems and most often the answer is, loose the weight, shed the pounds!
A self love journey will teach you what medications are causing weight gain. I am a holistic health coach. My name is Shamara Thomas and my company is Invigorating Miracle LLC
Tricyclic antidepressants

Tricyclic antidepressants, also known as cyclic antidepressants or TCAs, may cause weight gain. 

  • amitriptiline (Elavil)
  • amoxapine
  • desipramine (Norpramin)
  • doxepin (Adapin)
  • imipramine (Tofranil-PM)
  • nortriptyline (Pamelor)
  • protriptyline (Vivactil)
  • trimipramine (Surmontil)
Some monoamine oxidase inhibitors (MAOIs)

Monoamine oxidase inhibitors (MAOIs) were the first class of antidepressants to be developed. MAOIs that cause weight gain include:

  • phenelzine (Nardil)
  • isocarboxazid (Marplan)
  • tranylcypromine (Parnate)
Long-term use of certain selective serotonin reuptake inhibitors (SSRIs)

SSRIs are the most commonly prescribed class of depression drugs. Long-term use of the following SSRIs may cause weight gain:

  • paroxetine (Paxil, Pexeva, Brisdelle)
  • sertraline (Zoloft)
  • fluoxetine (Prozac)
  • citalopram (Celexa)

Mirtazapine is less likely to make people gain weight compared with TCAs.

It also doesn’t result in as many other side effects as other antidepressants. However, it can cause:

  • nausea
  • vomiting
  • sexual dysfunction

Other antidepressants have been associated with less weight gain as a side effect. These antidepressants include:

  • escitalopram (Lexapro, Cipralex), an SSRI
  • duloxetine (Cymbalta), a serotonin-norepinephrine reuptake inhibitor (SNRI), may cause modest weight gain with long-term use
  • bupropion (Wellbutrin, Forfivo, and Aplenzin), an atypical antidepressant
  • nefazodone (Serzone), a serotonin antagonist and reuptake inhibitor
  • venlafaxine (Effexor) and venlafaxine ER (Effexor XR), which are both SNRIs
  • desvenlafaxine (Pristiq), an SNRI
  • levomilnacipran (Fetzima), an SNRI
  • vilazodone (Viibryd), a serotonergic antidepressant
  • vortioxetine (Trintellix), an atypical antidepressant
  • selegiline (Emsam), a newer MAOI that you apply to your skin, which may lead to fewer side effects than MAOIs taken by mouth

Weight gain is also less likely to occur with the following SSRIs when they’re used for less than six months:

  • sertraline (Zoloft)
  • fluoxetine (Prozac)
  • citalopram (Celexa)

Talk with your physician about whether this could be the reason your not able to drop the weight.

Please share this post if you know others who would benefit from this information as well. Sharing means caring.

Back to blog

Leave a comment

Please note, comments need to be approved before they are published.